Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS San Angelo, TX

March 19, 2012Brown County, McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 19, 2012, 9:45 PM CDT for Brown County, McCulloch County, San Saba County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2012, 9:45 PM CDT (02:45 UTC)
Expired
Mar 19, 2012, 10:00 PM CDT
In force
15 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Brown County, TX, McCulloch County, TX, San Saba County, TX

The radar

The Dyess AFB radar (KDYX), 133 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 2:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.8 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS54 KSJT 200245
SVRSJT
TXC049-307-411-200315-
/O.NEW.KSJT.SV.W.0010.120320T0245Z-120320T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
945 PM CDT MON MAR 19 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCCULLOCH COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN SAN SABA COUNTY IN WEST CENTRAL TEXAS...
  SOUTH CENTRAL BROWN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1015 PM CDT

* AT 939 PM CDT...A SEVERE THUNDERSTORM WAS 7 MILES SOUTH OF
  ROCHELLE...OR 6 MILES EAST OF BRADY...MOVING NORTHEAST AT 45       
  MPH. LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZED HAIL 5 MILES     
  SOUTH OF BRADY.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 955 PM CDT...
  PLACID AND HALL BY 1000 PM CDT...
  MERCURY AND SKEETERVILLE BY 1005 PM CDT...
  ELM GROVE...MILBURN AND WINCHELL BY 1010 PM CDT...
  BROOKESMITH BY 1015 PM CDT...

LAT...LON 3104 9917 3109 9932 3157 9913 3151 9895
      3148 9898 3146 9897 3147 9894 3144 9892
      3144 9890
TIME...MOT...LOC 0244Z 204DEG 39KT 3117 9921

$$
NR
1 follow-up statement
261 
WWUS54 KSJT 200300
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1000 PM CDT MON MAR 19 2012

TXC049-307-411-200310-
/O.CAN.KSJT.SV.W.0010.000000T0000Z-120320T0315Z/
MCCULLOCH TX-SAN SABA TX-BROWN TX-
1000 PM CDT MON MAR 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROWN...
NORTHWESTERN SAN SABA AND EASTERN MCCULLOCH COUNTIES IS CANCELLED...

THE STORM WEAKENED AS IT MOVED ACROSS ROCHELLE. THUS...THE WARNING 
HAS BEEN CANCELLED.

LAT...LON 3104 9917 3109 9932 3157 9913 3151 9895
      3148 9898 3146 9897 3147 9894 3144 9892
      3144 9890
TIME...MOT...LOC 0300Z 204DEG 39KT 3133 9913

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:26 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 19, 7:26 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT MON MAR 19 2012

.UPDATE...
JUST A QUICK UPDATE TO REMOVE THE COUNTIES OF COLEMAN...CONCHO...
SUTTON AND SCHLEICHER FROM TORNADO WATCH 85. STORMS HAVE MOVED TO
THE EAST OF THIS AREA AND THE SEVERE THREAT APPEARS TO BE OVER.
THE TORNADIC THREAT IS DWINDLING ACROSS THE REMAINING COUNTIES OF
WW85 AS THE STORMS ARE BECOMING ELEVATED TO THE NORTH OF THE
SURFACE BOUNDARY. WILL ISSUE A FULL UPDATE LATER THIS EVENING.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 602 PM CDT MON MAR 19 2012/

DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
SEVERE THUNDERSTORMS TRACKING NORTHEAST ACROSS THE NORTHWEST HILL
COUNTRY AND SOUTHERN HEARTLAND. HAVE TSRA AT THE KBBD AND KJCT
TERMINALS THROUGH MUCH OF THIS EVENING. OTHERWISE...MAINLY VFR
CONDITIONS THROUGH THE REST OF THE TAF PACKAGE...WITH NORTH
TO NORTHWEST WINDS OF 10 TO 20 KNOTS.

PREV DISCUSSION... /ISSUED 307 PM CDT MON MAR 19 2012/

SHORT TERM...
BUSY WITH ACTIVE WEATHER THIS AFTERNOON. TORNADO WATCH 85 UNTIL 10
PM FOR AREAS ALONG AND EAST OF A COLD FRONT FROM JUNO TO SONORA
TO COLEMAN. POTENTIAL FOR TORNADOES AND LARGE HAIL. LOCALLY HEAVY
RAINFALL POSSIBLE ALSO AS STORM TRAIN NORTHEAST ALONG THE FRONT.
SB CAPES OVER 2500 J/KG AND 0 TO 6 KM SHEARS OF 70 KTS ARE
IMPRESSIVE. SUPER CELLS WITH HOOKS WERE MOVING TOWARD SUTTON
COUNTY AT 3 PM...AND MAY SEE TORNADO WARNINGS ISSUED SHORTLY.

04

LONG TERM...
MODELS ARE SIMILAR...INDICATING THE UPPER TROUGH TO CLOSE OFF AS
IT MOVES INTO WEST CENTRAL TEXAS TUESDAY NIGHT AND WEDNESDAY.
BEST CHANCES OF RAIN WILL BE NORTH OF THE UPPER LOW...ACROSS THE
BIG COUNTRY. UNFORTUNATELY FOR RAIN CHANCES...MOST OF THE MODELS
ARE DRIER. THE NAM MODEL IS THE WETTEST AND ITS ALGORITHM ONLY
OUTPUTS SOME SCATTERED SHOWERS OVER THE BIG COUNTRY WEDNESDAY AND
WEDNESDAY NIGHT. AT THE SURFACE WINDS ARE DRY AND WESTERLY. IF WE
DO HAVE RAIN FROM MID LEVEL SHOWERS WEDNESDAY...COULD HAVE WITH
STRONG GUSTY WINDS BELOW. WENT COOLER WEDNESDAY...CLOSER TO MET
MOS TEMPERATURES.... ESPECIALLY FOR THE BIG COUNTRY...AS EXPECT
MID AND UPPER LEVEL CLOUDINESS.

FOR THURSDAY INTO THE WEEKEND...DRY WITH UPPER RIDGE BUILDING IN

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 43  64  40  59  45 /  30  20  20  30  10
SAN ANGELO 	 45  59  40  63  43 /  20  10  20  20  10
JUNCTION 	 50  66  39  69  42 /  80  30  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25
Hazardous weather outlook, Mar 19, 4:19 AM CDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
419 AM CDT MON MAR 19 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-200930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
419 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER MAINLY ALONG AND EAST
OF JUNCTION...TO BRADY...TO BROWNWOOD LINE. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT MAINLY ALONG AND
EAST OF A SONORA...TO SAN ANGELO...TO ROCHESTER LINE. THE MAIN
HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY AS AN UPPER LEVEL LOW MOVES ACROSS THE AREA. THE MAIN
HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Mar 19, 6:22 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 N PONTOTOC            30.94N  98.98W
03/19/2012  E1.75 INCH       SAN SABA           TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1200071

MC
Local storm report, Mar 19, 6:44 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FLOOD            MASON                   30.75N  99.23W
03/19/2012                   MASON              TX   TRAINED SPOTTER

            STREET FLOODING REPORTED IN MASON.

&&

EVENT NUMBER SJT1200072

19
Local storm report, Mar 19, 7:08 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
708 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             5 NE CHAPPEL            31.10N  98.51W
03/19/2012  E1.00 INCH       SAN SABA           TX   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS NEARLY COVERING THE
            GROUND.

&&

EVENT NUMBER SJT1200073

JOHNSON
Special weather statement, Mar 19, 7:18 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
718 PM CDT MON MAR 19 2012

TXZ170-200045-
MASON TX-
718 PM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR MASON
COUNTY...

AT 716 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF LOYAL VALLEY...OR
ABOUT 18 MILES SOUTHEAST OF MASON...MOVING NORTHEAST AT 50 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN MASON COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3050 9931 3094 9919 3094 9909 3092 9909
      3092 9896 3050 9896 3049 9897
TIME...MOT...LOC 0018Z 216DEG 42KT 3055 9905

NR
Special weather statement, Mar 19, 7:59 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
759 PM CDT MON MAR 19 2012

TXZ169-170-200145-
KIMBLE TX-MASON TX-
759 PM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR KIMBLE
AND MASON COUNTIES...

AT 757 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 14 MILES SOUTHEAST OF SEGOVIA...OR
ABOUT 21 MILES SOUTHEAST OF JUNCTION...MOVING NORTH AT 40 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN KIMBLE AND SOUTHWESTERN MASON COUNTIES.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3071 9983 3071 9914 3049 9920 3049 9930
      3028 9930 3028 9989
TIME...MOT...LOC 0059Z 201DEG 33KT 3030 9950

NR
Special weather statement, Mar 19, 8:35 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
835 PM CDT MON MAR 19 2012

TXZ154-155-170-200215-
MCCULLOCH TX-MASON TX-SAN SABA TX-
835 PM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT FOR
MCCULLOCH...MASON AND SAN SABA COUNTIES...

AT 830 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES SOUTHWEST OF MASON...MOVING
NORTHEAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KOOCKVILLE AND MASON BY 840 PM CDT
  KATEMCY AND THE INTERSECTION OF US-377 AND RANCH ROAD 1222 BY 850
  PM CDT
  US-377/US 87 NEAR THE MASON-MCCULLOCH COUNTY LINE BY 855 PM CDT
  FREDONIA...VOCA AND PONTOTOC BY 900 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3064 9947 3125 9921 3106 9880 3092 9893
      3091 9896 3089 9895 3054 9926
TIME...MOT...LOC 0134Z 209DEG 43KT 3069 9929

NR

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:18 PM CDTSpecial Weather StatementSJTMason27 min
Mar 19, 7:59 PM CDTSpecial Weather StatementSJTKimble, Mason46 min
Mar 19, 8:35 PM CDTSpecial Weather StatementSJTMason40 min
Mar 19, 10:36 PM CDTSpecial Weather StatementSJTMason39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.